Home » The Real Deal on Drugs » What is ‘serotonin syndrome’? What can you do to prevent it?

What is ‘serotonin syndrome’? What can you do to prevent it?

“I’ve read that taking MDMA can cause serotonin syndrome and that’s killed some people. What is it and is there anything you can do to prevent it happening?”

Serotonin is the brain’s ‘feelgood’ transmitter, affecting things like mood, appetite and sleep. Taking ecstasy (MDMA) increases the activity of a number of neurotransmitters (chemicals in the brain), including serotonin. This causes the ‘ecstasy-effect’ that people are seeking when they use the drug. Unfortunately, too much serotonin in your brain can be harmful and lead to ‘serotonin syndrome’.

This syndrome, also known as serotonin toxicity, is usually caused by combining two or more substances which affect serotonin (including a range of antidepressants), or when one drug (such as MDMA) is taken in multiple doses resulting in an overdose.

There are a range of symptoms that could indicate someone is experiencing serotonin syndrome and needs medical assistance. Unfortunately, many of these are also signs that someone has taken MDMA. Some of these include:

  • overreaction of the reflexes
  • muscle twitching and/or rigidity
  • sweating profusely and high body temperature, even when not active
  • confusion

These symptoms can sometimes be reversed by cooling the body down, slowing down the heart rate, and resting in a calmer and cooler environment. If someone starts to experience symptoms of serotonin syndrome in a hot and crowded setting, such as a club or festival, they need to be quickly taken to a cooler location to rest. Get them to drink some water or suck on some ice and use a cool damp cloth to try to lower their body temperature. If the symptoms continue, or you’re just not sure, don’t hesitate to call 000.

The best way to stay safe is to not take drugs but if someone takes MDMA (ecstasy, caps, Molly) things can and do go wrong. To help prevent the risk of serotonin syndrome the following precautions should be taken:

  • drink plenty of water and stay hydrated
  • take regular breaks from physical activity
  • avoid taking multiple doses of ecstasy at once
  • avoid other drugs that also increase serotonin in the brain
  • rest when feeling overheated

First published: January 2024

Leave a Comment

Your email address will not be published. Required fields are marked *

Recent Posts

Looking for information or support services on alcohol or drugs?

If you or a friend or family member needs assistance in this area, Alcohol and Drug Information Services (ADIS) are available in every state and territory. Each of these are each staffed by trained professionals who can help with your query and provide confidential advice or refer you to an appropriate service in your area.

Scroll to Top